Encyclopedia of Clinical Neuropsychology

Living Edition
| Editors: Jeffrey Kreutzer, John DeLuca, Bruce Caplan

Neuroleptic Malignant Syndrome

Living reference work entry
DOI: https://doi.org/10.1007/978-3-319-56782-2_1774-2

Synonyms

Definition

Neuroleptic malignant syndrome (NMS) is an extremely rare, but highly dangerous and potentially fatal, adverse reaction to treatment with neuroleptic drugs. It is characteristically associated with typical antipsychotic drugs such as haloperidol, fluphenazine,

olanzapine, risperidone, and aripiprazole, though, every class of neuroleptic drug has been associated, including the low-potency chlorpromazine and the newer atypical antipsychotic drugs clozapine, risperidone, and olanzapine alongside antiemetic drugs metoclopramide and promethazine too. Usually, it occurs within 2 weeks of initiation of a drug or a change in drug dose. NMS is more common in men than women, in persons with pre-existing medical and neurologic disorders, mental retardation, agitation, and iron deficiency. Symptoms often include fever, rigidity, labile mood, increased heart rate, and changes in consciousness or mental state. NMS is of importance to neuropsychologists...

This is a preview of subscription content, log in to check access

References and Readings

  1. Abu-Kishk, I., Toledano, M., Reis, A., Daniel, D., & Berkovitch, M. (2004). Neuroleptic malignant syndrome in a child treated with an atypical antipsychotic. Journal of Toxicology - Clinical Toxicology, 42(6), 921–925.CrossRefPubMedGoogle Scholar
  2. Joshi, P., Capozzoli, J., & Coyle, J. (1991). Neuroleptic malignant syndrome: Life-threatening complication of neuroleptic treatment in adolescents with affective disorder. Pediatrics, 87(2), 235.PubMedGoogle Scholar
  3. Kaufman, K., Levitt, M., Schiltz, J., & Sunderram, J. (2006). Neuroleptic malignant syndrome and serotonin syndrome in the critical care setting: Case analysis. Annals of Clinical Psychiatry, 18(3), 201–204.CrossRefPubMedGoogle Scholar
  4. Morris, E., Green, D., & Graudins, A. (2009). Neuroleptic malignant syndrome developing after acute overdose with olanzapine and chlorpromazine. Journal of Medical Toxicology, 5(1), 27–31.CrossRefPubMedPubMedCentralGoogle Scholar
  5. Murray, J. (1987). Neuroleptic malignant syndrome. Journal of General Psychology, 114(1), 39.CrossRefPubMedGoogle Scholar
  6. Spittler, K. (2009). Neuroleptic malignant syndrome should be considered in children. Neuropsychiatry Reviews, 10(1), 10.Google Scholar
  7. Seitz, D. P., & Gill, S. S. (2009). Neuroleptic malignant syndrome complicating antipsychotic treatment of delirium or agitation in medical and surgical patients: Case reports and a review of the literature. Psychosomatics, 50(1), 8–15.CrossRefPubMedGoogle Scholar
  8. Trollor, J., Xiaohua, C., & Sachdev, P. (2009). Neuroleptic malignant syndrome associated with atypical antipsychotic drugs. CNS Drugs, 23(6), 477–492.CrossRefPubMedGoogle Scholar
  9. Ty, E., & Rothner, A. (2001). Neuroleptic malignant syndrome in children and adolescents. Journal of Child Neurology, 16(3), 157–163.PubMedGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  • Maya Balamane
    • 1
  • Stephanie A. Kolakowsky-Hayner
    • 2
  1. 1.Mount Sinai Brain Injury Research CenterSan FranciscoUSA
  2. 2.Stanford Concussion and Brain Performance CenterPalo AltoUSA